MAUDE Adverse Event Report: OSTIAL CORPORATION FLASH MINI OSTIAL SYSTEM; PTCA CATHETER

OSTIAL CORPORATION FLASH MINI OSTIAL SYSTEM; PTCA CATHETER
Model Number OCB4008BA
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Activation, Positioning or Separation Problem (2906); Device Handling Problem (3265)
Health Effect - Clinical Codes Death (1802); Perforation of Vessels (2135)
Date of Event 12/21/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
The flash mini device used in the procedure was returned to ostial corporation for evaluation.No issues were found with the performance of the returned device, though the distal portion of the proximal balloon had clearly been deformed by overexpansion during use.Per the results of the evaluation, it was found that the root cause of the incident was grossly incorrect positioning of the device prior to inflation.In addition to returning the device, the hospital provided a set of cine angiograms taken throughout the case.The cines showed the vessel being treated, the stent being deployed and the flash mini device prior to inflation.There were no cines available showing the inflated flash mini device.Evaluation of the cines showing the positioning of the flash mini device prior to inflation confirmed that the device had been incorrectly positioned with the distal portion of the proximal balloon extending well past the distal edge of the stent being treated and with the majority of the working length of the proximal balloon constrained within the vessel/stent.The guide catheter was also found to have been incorrectly positioned in the last available cine showing the positioning of the flash mini device, with approximately 3mm of the proximal balloon still inside the guide.Placing the device too far distally within the target vessel/stent and/or inflating it within the guide catheter can result in the proximal portion of the balloon being excessively constrained and can force the inflation volume that would typically fill the proximal portion of the balloon into the distal portion.Per the device ifu, the distal portion of the proximal balloon should not extend past the distal edge of the stent, the balloons should not be inflated within the guide catheter, and the proximal portion of the balloon should not be inflated inside of the target vessel.Review of the cines also found that there appeared to be an aneurysm located adjacent to the ostium of the rca.Both the initial stent deployment and attempted post dilatation with the flash mini device occurred within this aneurysm.As aneurysms typically have weaker vessel walls, this likely exacerbated the issues encountered during this case.In addition to the case details, ostial corporation reviewed the manufacturing documentation associated with the device lot used during the procedure.No issues were noted that would have contributed to the reported incident.The instructions for use for the product were also reviewed and it was verified that vessel perforation is listed as a potential complication associated with the procedure and that the user is clearly instructed on how the device should be positioned during use.
 
Event or Problem Description
A 4.0x12mm xience stent was deployed at the ostium of the patient's rca.The physician attempted to post dilate the stent using a 4.0x8mm flash mini ostial system device.The distal balloon inflated as expected; however, when the physician attempted to inflate the proximal balloon, it was noted that the shape on the cine did not look correct.The balloons were deflated and it was found that vessel had torn/ruptured and the patient became unresponsive and went into respiratory distress.Attempts to revive the patient were unsuccessful and the patient passed away.

Brand Name
FLASH MINI OSTIAL SYSTEM
Common Device Name
PTCA CATHETER
Manufacturer (Section D)
OSTIAL CORPORATION
1221 innsbruck drive
sunnyvale CA 94089 1317
MDR Report Key6268842
Report Number3008700817-2017-00001
Device Sequence Number721175
Product Code LOX
UDI-Device IdentifierM917OCB4008BA0
UDI-PublicM917OCB4008BA0
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K131450
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date06/30/2017
Device Model NumberOCB4008BA
Device Catalogue NumberOCB4008BA
Device Lot Number151209-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2016
Initial Report FDA Received Date01/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4.0X12MM XIENCE STENT; 6F JR 4 GUIDE CATHETER ; 6F TERUMO RADIAL SHEATH
Outcome Attributed to Adverse Event Death; Life Threatening;
Patient Age83 YR
Patient Weight50